MAUDE Adverse Event Report: SYNTHES MONUMENT MATRIXMANDIBLE 1.5MM DRILL BITJ-LATCH W/12MM STOP/50MM; DRILL, BONE, POWERED

SYNTHES MONUMENT MATRIXMANDIBLE 1.5MM DRILL BITJ-LATCH W/12MM STOP/50MM; DRILL, BONE, POWERED
Catalog Number 03.503.412
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 03/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.Device history records review was conducted.The report indicates that the: dhr review for part #03.503.412, synthes lot #u248309, release to warehouse date: 26-nov-2016, 10-jan-2017, expiration date: n/a, supplier: (b)(6).No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was report that the patient had surgery on (b)(6) 2017 for an upper mandible reconstruction.Patient was implanted with one (1) unknown plate and unknown quantity/ type of screws.As the surgeon was drilling a pilot hole into the patient¿s mandible for screw placement, while using the electric pen drive with a matrix mandible 1.5mm drill bit the drill bit broke.Surgeon reported that 10mm of the drill bit was left in the patient¿s mandible bone.Remaining portion of the drill bit was retained by the sales consultant.Surgery was successfully completed with no time delay.Another drill bit was available in the operating room.Patient is reported in stable condition.Sales consultant has no more information to report on this event.This complaint involves 1 device.Concomitant devices reported: one (1) plate (part # unknown, lot # unknown), unknown screws (part # unknown, lot # unknown, quantity unknown), 1 electric pen drive (part # unknown, lot # unknown) this report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
(b)(6): a product development investigation was performed: one (1) matrixmandible 1.5 mm drill bit, j-latch, with 12 mm stop, 50 mm (part number 03.503.412 / lot number u248309) was received with the complaint category of ¿broken: intraoperatively.The complaint condition is confirmed.The drill bit was received with the distal fluted portion missing.The device showed a roughly transverse break approximately 1.3 mm distal to the start of the fluted region.Under 10x magnification the fracture surface showed flattening consistent with pressure against the distal portion after the fracture occurred.The balance of the device is in functional condition and shows minimal surface wear.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already broken.No definitive root cause was able to be determined as circumstances surrounding the event are unknown.A device history record (dhr) review, device inspection, and drawing review were performed as part of this investigation.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Four (4) additional matrixmandible 1.5 mm drill bit, j-latch, with 12 mm stop, 50 mm (part number 03.503.412 / lot number u248309) were received without an alleged complaint condition.One of the four devices showed wear along the cutting edges consistent with use.The distal shaft diameter was confirmed on each device to be within the specification per the relevant drawing.Based on this visual and dimensional inspection there is no evidence that these devices contributed to the complaint condition, and therefore no additional investigation will be performed on these devices.No new malfunctions were observed during the course of this investigation.The returned drill bit is utilized in the matrixmandible plating system for drilling prior to insertion of 2.0 mm diameter screws and referenced in the matrixmandible plating system technique guide.The technique guide notes that ¿drill rate should never exceed 1,800 rpm¿ and to ¿avoid drilling over nerve or tooth roots.¿ the devices are also etched ¿1800 rpm maximum.¿ based on the date of manufacture the relevant drawing, reflecting the current and manufactured revision, was reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MATRIXMANDIBLE 1.5MM DRILL BITJ-LATCH W/12MM STOP/50MM
Common Device Name
DRILL, BONE, POWERED
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6520765
Report Number1719045-2017-10346
Device Sequence Number16340612
Product Code DZI
UDI-Device Identifier10887587012902
UDI-Public(01)10887587012902(10)U248309
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K043310
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.503.412
Device Lot NumberU248309
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/04/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/25/2017
Supplement Report FDA Received Date06/01/2017
06/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 ELECTRIC PEN DRIVE (PART # LOT#, QTY UNK); UNKNOWN SCREWS (PART # UNK, LOT # UNK, QTY UNK)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR